MAUDE Adverse Event Report: BD FACSCANTO¿; FLOW CYTOMETRIC REAGENTS AND ACCESSORIES

BD FACSCANTO¿; FLOW CYTOMETRIC REAGENTS AND ACCESSORIES
Model Number 339473
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/13/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter phone #: (b)(6).A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported while testing patient samples with bd facscanto¿ erroneous results were obtained.There was no reported patient impact.The following information was provided by the initial reporter, translated from (b)(6) to english: facscanto ii-incorrect result: patient samples are used, and there is no impact on patient results.
 
Additional Manufacturer Narrative
H6: investigation summary: scope of issue: the scope of issue is only limited to bd facscanto ii cytometer ivd 5/3 system part # 339473 and serial # (b)(6).Problem statement: customer reported a complaint regarding the instrument producing erroneous results.Manufacturing defect trend: there are zero qns (quality notifications) related to the reported issue.Date range from (b)(6) 2020 to date (b)(6) 2021.Complaint trend: there are (b)(4) complaints related to this issue of erroneous results for this instrument within the date range; date range from (b)(6) 2020 to date (b)(6) 2021.Manufacturing device history record (dhr) review: dhr part # 339473 serial # (b)(6), file # (b)(4), was reviewed.The instrument met all the manufacturing specifications prior to release.Investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, risk analysis, and servicemax the root cause of the erroneous results was due to old optical gel.The optical gel normally controls the path of light as it passes through the collection lens, but as it dries or ages and changes colors the light path will move outside of the desired range.The fse (field service engineer) confirmed the issue of erroneous results, cleaned the flow chamber, and recoated the flow chamber with fresh optical gel.They then ran the 7-color test, which passed, and the instrument was confirmed to be working as expected.No parts were requested for evaluation as there were no parts replaced.Although the instrument was being used or clinical tests with patient samples, the erroneous results were quickly identified and were not used in the treatment of a patient.The incident also did not delay the treatment of a patient.Proper cleaning and maintenance of the instrument can help reduce the occurrences of erroneous results, and can be found in the ¿maintenance¿ section of the bd facscanto¿ ii flow cytometer instructions for use (ifu) manual, #23-20269-00 rev.1/vers.A.Additionally, the specifications of the emission optics including the collection lens can be found in appendix a on page 226.The safety risk is limited, s2, and as there was no impact to patient health or safety.Service max review: review of related work order #: (b)(4), case # (b)(4).Install date: (b)(6) 2019.Defective part number: n/a.Work order notes: subject / reported: pi-339473-facscanto ii-the result is incorrect.Problem description: facscanto ii-incorrect result.Clinical use, maintenance has been purchased.Patient samples are used, and there is no impact on patient results.Work performed: check and repair the instrument, clean the flow chamber, re-coat the flow chamber with varnish, run 7-color (85510) to pass, the test sample passes, and the instrument runs normally.Cause: the optical glue of the flow chamber is aging, resulting in a bad light path.Solution: check and repair the instrument, clean the flow chamber, re-coat the flow chamber with varnish, run 7-color (85510) to pass, the test sample passes, and the instrument runs normally.Returned sample evaluation: a return sample was not requested because there were no replaced parts.Risk analysis: risk management file part #338960-04ra, rev.01/vers.A,bd facscanto ii flow cytometer (fluidics) fmea was reviewed.No new hazards have been identified and the current mitigation is sufficient.The severity rating in this file is ¿8¿ based on the previous scale rating.This rating is equivalent to ¿s2¿ in sop6078-02 rev.12/vers.J, whereby the unexpected result is obvious or indicated by additional (warning) information and hence the impact to the patient is negligible to none.The current mitigations are adequate with rpn under acceptable range.Hazard(s) identified? yes, no.Item: 22.Flow cell.Function: 22.4 remain optically clean.Potential failure mode: 22.4.1 optical clarity degraded.Potential effects of failure: 22.4.1.1 signal degradation or loss ¿ misclassification.Potential causes/mechanisms of failure: 22.4.1.1.1 residue accumulation on walls or optical gel degradation (discoloration).Current controls: sensitivity test (fails when sensitivity drops too low).Recommended actions: 1.Implement p-trap and lower waste trap, to prevent siphoning of fluids out of flow cell.2.Instructions for use: recommend to shut down cytometer nightly, perform fluidics shutdown.Software shall remind user to shutdown before quitting application.3.Fse instructions for annual cleaning cuvette.Actions taken: 1.Waste trap lowered and p-trap tubing implemented, to prevent siphoning in either direction (canto b change sheet nxb-2028).2.Bd facscanto ii ifu (640773) - chapter 9.3.Revise service procedures to include recommendation for annual flow cell recoupling and cleaning.Refer chapter 4 in bd facscanto ii service manual (640597) severity: 8.Occurrence: 1.Detection: 9.Rpn: 72.Mitigation(s) sufficient yes, no.Root cause: based on the investigation results the root cause of the erroneous results was due to old optical gel.Conclusion: based on the investigation results the root cause of the erroneous results was due to old optical gel.The fse confirmed the issue, cleaned the flow chamber, and recoated the flow chamber with new optical gel.After applying the gel, the instrument was tested and functioning as expected.No treatment or diagnosis was given due to the unexpected results.The safety risk is limited, s2, and there was no impact to patient health or safety.
 
Event or Problem Description
It was reported while testing patient samples with bd facscanto¿ erroneous results were obtained.There was no reported patient impact.The following information was provided by the initial reporter, translated from chinese to english: facscanto ii-incorrect result.Patient samples are used, and there is no impact on patient results.

Brand Name
BD FACSCANTO¿
Common Device Name
FLOW CYTOMETRIC REAGENTS AND ACCESSORIES
MDR Report Key11969357
Report Number2916837-2021-00273
Device Sequence Number4543406
Product Code OYE
UDI-Device Identifier00382903394739
UDI-Public00382903394739
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K141471
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number339473
Device Catalogue Number339473
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/13/2021
Supplement Date Received by Manufacturer10/19/2021
Initial Report FDA Received Date06/09/2021
Supplement Report FDA Received Date11/03/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/20/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1